West Virginia, 2011

Hail and Damaging Winds in West Virginia, April 25, 2011

April 25, 2011 · NWS RLX · 12 events in 6 counties and zones

In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia. Later in the evening, the outflow boundary helped formed isolated convection further west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the warm sector, south and east of a nearly stationary front, one cluster of thunderstorms formed late in the day across southwest Virginia into southern West Virginia. Later in the evening, the outflow boundary helped formed isolated convection further west.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 12:59 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 25, 12:59 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT MON APR 25 2011

.SYNOPSIS...
WARM AIR MASS INTO WEDNESDAY.  INSTABILITY SHOWERS AND THUNDERSTORMS
MAINLY AFTERNOON AND EVENING TODAY. COLD FRONT PASSES WEDNESDAY
NIGHT.  COOLER THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 18Z...ONE 500 MB VORT MAX NEAR CVG-ILN. FORECASTING IT TO LIFT NE
THROUGH OHIO TO NEAR YNG-PIT BY 00Z TUESDAY. SO STILL LEFT SOME
LIKELY POPS IN OUR NW COUNTIES LATE AFTN AND EARLY AFTN.
ALSO...HAVE LIKELY POPS IN OUR SE COUNTIES FOR THE SAME TIME
PERIOD...FOR CONVECTION MOVING UP THE MOUNTAINS.   THOUGH NOTICE
THE DEW POINTS AT 18Z ARE DROPPING LOWERED THAN I FIGURED OVER THE
MOUNTAINOUS COUNTIES IN THE AFTERNOON HEATING.

HARD TO DETERMINE POPS FOR THE COUNTIES IN BETWEEN...INCLUDING
HTS...CRW...AND CKB VCNTY.  WITH CONVECTIVE TEMPERATURE BEING
REACHED...LEFT SOME 30/40 POPS INTO THIS EVENING.

MORE SUPPORT CROSSES 15Z TO 18Z TUESDAY...SO ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS POSSIBLE RELATIVELY EARLY.

IN BETWEEN...STILL FELT A 20 POP WAS WORTH THE LATE NIGHT HOURS.

DESPITE THE LOW LEVEL FLOW OVERNIGHT...MOIST LOW LEVELS COULD CAUSE
SOME FOG IN THE SHELTERED WV VALLEYS....WILL NOT INCLUDE ANY THICK
FOG YET.

DID NOT DEVIATE MUCH FROM PREVIOUS MIN AND MAX TEMPERATURES AND 12Z
GUIDANCE.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
VERY DEEP AND COMPLEX SPRING STORM SYSTEM ON TAP FOR MID WEEK. A
SERIES OF STRONG SHORT WAVES WILL ROTATE THROUGH A DEEPENING UPPER
TROUGH AS IT MOVES SLOWLY ACROSS THE EASTERN THIRD OF THE
NATION...WITH THE FINAL ACT BEING A STRONG COLD FRONT PUSHING ACROSS
OUR AREA SOMETIME WEDNESDAY NIGHT.

THE MODELS ADDRESS THREE SIGNIFICANT SHORT WAVES TO AFFECT US THIS
PERIOD. THERE ARE TIMING AND STRENGTH DIFFERENCES AS USUAL...BUT
THERE IS MODEL CONSENSUS FOR THE POTENTIAL OF HEAVY RAIN THIS
PERIOD...AS MOISTURE AND INSTABILITY WILL BE PLENTIFUL. THE FIRST IS
A SHORT WAVE THAT PUSHES ACROSS OUR WARM SECTOR ON TUESDAY...WITH
SOME MODELS EVEN HAVING A PRE FRONTAL SURFACE REFLECTION. SECOND IS
A STRONG SHORT SHORT WAVE THAT LIFTS UP TO OUR WEST TUESDAY NIGHT
AND WEDNESDAY AND INDUCING A SURFACE WAVE ON THE STALLED COLD FRONT
OUT WEST. LAST IS ANOTHER STRONG SHORT WAVE THAT SWINGS UP THROUGH
OUR AREA LATER WEDNESDAY AND WEDNESDAY NIGHT...FINALLY DRIVING THE
COLD FRONT THROUGH.

A MIDDLE OF THE ROAD APPROACH TO THE MODELS WAS TAKEN HERE...PER
HPC. THIS MAKES THE SREF MODEL A GOOD MODEL TO USE FOR
DETAILS...ALTHOUGH THE QPF FIELDS ARE EXPECTEDLY ON THE LOW SIDE.

THIS SCENARIO BRINGS THE FIRST SHORT WAVE ACROSS TUESDAY...AND
ALTHOUGH MOSTLY AN UPPER LEVEL REFLECTION...AN ORGANIZED BAND OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO ROLL ACROSS THE AREA
TUESDAY AFTERNOON. THIS COULD DUMP SOME LOCALLY HEAVY RAIN. THE
SECOND SYSTEM LOOKS TO STAY MAINLY TO OUR WEST TUESDAY NIGHT AND
WEDNESDAY MORNING...SO ANY ORGANIZED AREA OF STORMS WOULD MAINLY BE
CONFINED WEST OF THE OHIO RIVER. THE THIRD AND LAST SYSTEM...AND
ASSOCIATED COLD FRONT...IS EXPECTED TO BRING AN ORGANIZED BAND OF
HEAVY SHOWERS AND THUNDERSTORMS LATER WEDNESDAY AND WEDNESDAY NIGHT.

BY THURSDAY MORNING...FRONT IS THROUGH. HOWEVER...WITHIN THE DEEP
UPPER TROUGH...LOOK FOR MUCH COOLER AIR WITH A WRAPAROUND AREA OF
LIGHTER RAIN SHOWERS. THESE FINALLY END EARLY THURSDAY NIGHT IN THE
MOUNTAINS AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
NOT MUCH CHANGE IN FCST THINKING FROM YESTERDAY. AREA FINALLY GETS
IN ON PATTERN CHANGE WITH DEEP TROF CARVED OUT IN MID SECTION OF
CONUS WHICH SLOWLY MIGRATES EAST INTO OUR NECK OF THE WOODS BY WEEKS
END. HOWEVER...TO GET THERE...AREA MUST CONTEND WITH A ANOTHER BIG
RAIN MAKER TOWARD THURSDAY. AS DEEPENING SFC LOW HEADS NORTH INTO
GREAT LAKES...AND BECOME OCCLUDED...COLD FRONT WILL BEGIN TO MARCH
EAST INTO AREA WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. EXPECT A
GOOD SHOT OF RAIN WITH THIS BUT HOPING IT WILL REMAIN PROGRESSIVE
ENOUGH. HOWEVER...CONVECTIVE ELEMENT WILL UNDOUBTEDLY RESULT IN
HIGHER RAINFALL RATES.

BEHIND FRONT...GOOD CAA AND STEEP LOW LEVEL LAPSE RATES WILL KEEP
CLDS PLENTIFUL ACROSS MUCH OF THE AREA. VARIOUS DISTURBANCES WILL
ROTATE DOWN BASE OF TROF THURSDAY NIGHT THRU FRIDAY PROVIDING FOR A
FEW SHRA...WITH THE GREATEST AREAL COVERAGE DURING THE MAX HEATING
HRS ON FRIDAY.

SFC HIGH WILL BUILD IN FOR SATURDAY RESULTING A RETURN TO SUNSHINE
AND DRY WX. NEXT SYSTEM SLATED FOR SUNDAY AND MONDAY...WITH
POTENTIAL FOR COLD FRONT TO HANG UP OVER THE AREA.

STARTED WITH HPC FOR TEMPS...TWEAKING LOWS WEDNESDAY NIGHT ACROSS
EAST HIGHER IN WAA FLOW AND NUDGING DOWN HIGHS FRIDAY IN CAA
PARTICULARLY ACROSS THE HIGH TERRAIN.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
FIGURING ON 2 MAIN AREAS/CONCENTRATION OF CONVECTION THROUGH 01Z
TUESDAY...BUT WITH CONVECTIVE TEMPERATURE REACHED...COULD NOT RULE
OUT LESS WIDESPREAD ELSEWHERE.  ONE AREA IS NORTHEAST OF VORT MAX
LIFTING NE THROUGH OHIO 18Z MON TO 00Z TUE...TO INCLUDE PARTS OF
OUR SE OHIO...BUT MAINLY FOR POINTS FURTHER TO THE NE INCLUDING WRN
PENNSYLVANIA AND NE OHIO.

ANOTHER AREA OF ENHANCED CONVECTION IS OUR SOUTHERN MOUNTAINS...
INCLUDING THE BKW VCNTY.

MORE SHOWERS AND THUNDERSTORMS FIGURED AFTER 15Z TUESDAY FROM WEST
TO EAST.

CEILINGS 2 TO 4 THSD FT BKN NEAR CONVECTION...OTHERWISE MOSTLY
SCATTERED...WITH LAYERS ABOVE.  VSBY NR 3 MILES

VSBY 4 TO 6 MILES IN VALLEY FOG IN WV 06Z TO 12Z TUESDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS:  UNCERTAINTY IF ANY ISOLATED CONVECTION REMAINS
THROUGH THE LATE NIGHT HOURS.  ALSO...THICKNESS OF PREDAWN FOG
IN THE MOUNTAIN VALLEYS DEPENDENT ON COVERAGE OF EARLY EVENING
CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    M    M    M    H    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z TUESDAY...
IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT.

&&

.EQUIPMENT...
RLX 88D REMAINS DOWN FOR HARDWARE REPAIR.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MDP/JMV
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...30
AVIATION...KTB
EQUIPMENT...KTB
Hazardous weather outlook, Apr 25, 2:30 PM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT MON APR 25 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-261930-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
330 PM EDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY. THE BIGGER THREAT WILL BE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING...WITH THE POSSIBILITY OF A SIGNIFICANT SEVERE
WEATHER OUTBREAK.

ALSO...WE WILL CONTINUE TO MONITOR RAINFALL TOTALS THROUGH
WEDNESDAY NIGHT. WITH THE GROUND STILL WET FROM PRIOR
RAINFALL...REPEATED THUNDERSTORMS OVER A SMALL AREA COULD CAUSE
HIGH WATER PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 25, 1:55 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON APR 25 2011

VAZ003-004-251945-
BUCHANAN VA-DICKENSON VA-
255 PM EDT MON APR 25 2011

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON AND SOUTHWESTERN
BUCHANAN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF CLINTWOOD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TRAMMEL AROUND 300 PM...NORA AROUND 310 PM...
CLINCHCO AROUND 320 PM...HAYSI AROUND 330 PM AND BREAKS INTERSTATE
PARK AROUND 340 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3704 8248 3729 8233 3733 8228 3714 8193
      3712 8196 3712 8200 3708 8202 3703 8209
      3704 8210 3703 8218 3699 8224 3699 8229
      3695 8236

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McDowell

When
April 25, 2:37 PM EST
Where
McDowell County, 2 mi SE of War
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.279, -81.654

Trees were blown down.

Hail, McDowell

When
April 25, 2:39 PM EST
Where
McDowell County, 3 mi SSE of Cucumber
Measured
0.88 in hail
Reported by
Post Office
Coordinates
37.240, -81.609

Thunderstorm Wind, McDowell

When
April 25, 2:55 PM EST
Where
McDowell County, Kimball
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.430, -81.500

Trees were blown down.

Thunderstorm Wind, McDowell

When
April 25, 2:57 PM EST
Where
McDowell County, Keystone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.420, -81.450

Trees were blown down.

Thunderstorm Wind, Wyoming

When
April 25, 3:25 PM EST
Where
Wyoming County, Mullens
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.580, -81.380

Trees fell onto power lines.

Thunderstorm Wind, Webster

When
April 25, 4:55 PM EST
Where
Webster County, 2 mi S of Hacker Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
38.621, -80.380

Pine trees fell onto power lines. A transformer blew and started a fire. Other trees fell onto roads.

Thunderstorm Wind, Wayne

When
April 25, 9:17 PM EST
Where
Wayne County, 1 mi E of Ft Gay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.120, -82.582

Trees fell onto roads.

Thunderstorm Wind, Mingo

When
April 25, 9:20 PM EST
Where
Mingo County, 0.68 mi ENE of Greyeagle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.855, -82.409

Trees were blown down on Morrowbone Road.

Thunderstorm Wind, Wayne

When
April 25, 9:25 PM EST
Where
Wayne County, 0.91 mi NNE of Echo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.192, -82.472

Trees were blown down onto Route 152.

Thunderstorm Wind, Wayne

When
April 25, 9:38 PM EST
Where
Wayne County, Lavalette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.320, -82.450

Trees were blown down.

Thunderstorm Wind, Cabell

When
April 25, 9:53 PM EST
Where
Cabell County, 0.81 mi SW of Barboursville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.411, -82.290

Trees were blown down on roads. One tree damaged a house.

Thunderstorm Wind, Cabell

When
April 25, 9:55 PM EST
Where
Cabell County, 1 mi NE of Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.431, -82.319

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288907, 288908, 288906, 288905, 288903, 288902, 288901, 288893, 288900, 288899, 288898, 288897.